Tornadoes · United States · South Carolina · 2005

F0 tornado, Whitmire, South Carolina, April 12, 2005

This F0 tornado ran 0.2 miles across Newberry County on April 12, 2005, touching down at 7:49 PM EDT and reaching 60 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 12, 2005
Touchdown
7:49 PM EDT (23:49 UTC)
Path length
0.2 miles (0.3 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
County
Newberry County
Touchdown point
34.420, -81.620
Lift-off point
34.420, -81.620
Record number
21

What the Weather Service recorded

FOX TV reported a tornado briefly touched down near hwys 176 and 121. The twister only damaged some trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the tornado touched down at Apr 12, 1:50 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, Apr 12, 1:50 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT TUE APR 12 2005

.SYNOPSIS...AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS THE
STATE THROUGH THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ANOTHER CUTOFF UPPER LOW WILL MOVE OVER THE AREA DURING THE
DAY ON WEDNESDAY AND OFF THE NORTH CAROLINA COAST BY THURSDAY.
A SHORTWAVE WILL APPROACH THE AREA IN ADVANCE OF THIS SYSTEM
TONIGHT. WILL GO WITH A LIKELY POP THROUGH THE EVENING HOURS
DECREASING TO CHANCE POP OVERNIGHT AND SLIGHT CHANCE EARLY
WEDNESDAY MORNING. THEN AS THE UPPER LOW MOVES ACROSS THE STATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT WITH ITS ASSOCIATED COLD
POOL ALOFT...EXPECT INSTABILITY SHOWERS AND THUNDERSTORMS TO
DEVELOP. DUE TO THE COLD TEMPS ALOFT SOME SMALL HAIL IS POSSIBLE
WITH THESE SHOWERS AND STORMS. THE GFS IS QUICKER TO MOVE THE
UPPER LOW EAST OF US...IN ANY EVENT...THERE SHOULD STILL BE QUITE
A BIT OF RESIDUAL CLOUDINESS ON THURSDAY BUT WILL DROP POP TO
THE SLIGHT CHANCE CATEGORY. DAYTIME HIGHS SHOULD AVERAGE AROUND
10 DEGREES BELOW NORMAL THROUGH THE SHORT TERM.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE WEEKEND INTO
THE MIDDLE OF NEXT WEEK BRINGING DRY AND PLEASANT SPRING WEATHER
TO THE AREA. TEMPERATURES WILL AVERAGE SLIGHTLY BELOW NORMAL
THROUGH THE WEEKEND BUT WILL BE AROUND NORMAL FOR THE FIRST PART
OF NEXT WEEK.

&&

.AVIATION...

WIDESPREAD MID CLOUD LAYER WILL CONTINUE BETWEEN ABOUT 10 THOUSAND
TO 20 THOUSAND FEET IN ASSOCIATION WITH SHORTWAVE SHOWN BY RUC.
THIS FEATURE EXPECTED TO MOVE OVER AREA THIS AFTERNOON AND EARLY EVENING
WITH ATTENDANT SHOWERS. BY EARLY EVE EXPECT CEILINGS TO LOWER TO
AROUND 3 THOUSAND FEET THEN BECOME IFR BELOW 1 THOUSAND FEET/3 MILES
AFTER MIDNIGHT AS LOW LEVEL MOISTURE REMAINS OVER AREA WITH LIGHT
WINDS. CONDITIONS IMPROVING TO MVFR BY MID MORNING...BUT WEAK LOW
PRESSURE TROUGH CONTINUES TO HOLD OVER THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

044/044/055
Hazardous weather outlook, Apr 12, 5:05 AM EDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT TUE APR 12 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130930-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
505 AM EDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. AT THIS TIME INSTABILITY
LOOKS WEAK. HOWEVER, IF THE AIRMASS CAN DESTABILIZE EVEN MORE, GIVEN
THE STRONG SHEAR, A LINE OF THUNDERSTORMS COULD DEVELOP. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
COOLING ALOFT AND AMPLE LOW LEVEL MOISTURE WILL BRING THE THREAT OF
THUNDERSTORMS FOR WEDNESDAY. A FEW STORMS MAY PRODUCE HAIL
APPROACHING OR BRIEFLY EXCEEDING SEVERE LIMITS...BEFORE ACTIVITY
DIMINISHES WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 12, 6:55 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             LINCOLNTON              33.79N 82.48W
04/12/2005  0.25 INCH        LINCOLN            GA   TRAINED SPOTTER

            PEA SIZE HAIL IN CITY.

&&

DS
Special weather statement, Apr 12, 7:02 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT TUE APR 12 2005

SCZ026-027-130000-

LEXINGTON-SALUDA-
702 PM EDT TUE APR 12 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY AND SALUDA
COUNTY THROUGH 800 PM EDT...

AT 702 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHWEST OF BATESBURG...MOVING EAST AT 30 MPH. THIS
WILL AFFECT AREAS IN AND AROUND RIDGE SPRING...MONETTA...LEESVILLE...
BATESBURG...SUMMIT...GILBERT...RED BANK...LEXINGTON...SOUTH CONGAREE
AND SPRINGDALE THROUGH 800 PM EDT. THESE THUNDERSTORMS WILL ALSO
AFFECT THE LAKE MURRAY AREA.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH

The surface observations

Greenwood County Airport (GRD), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbia radar (KCAE), 70 km away, was scanning. The volume nearest the touchdown began at 23:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of April 12, 2005

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 122:07 PM CDTF0Montgomery, IL0.140
April 126:15 PM EDTF0Anderson, SC3.050$3,000
April 127:12 PM CDTF0Jefferson, IL4.450

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.